skip to main content

Listen

Read

Watch

Schedules

Programs

Events

Give

Account

Donation Heart Ribbon

Avatar for halbers

( halbers )

Comments made by halbers

Padres Checkup With Team Doc

Hi Will. This is Dr.Harry Albers responding. I am the lead Internal Medicine physician for the Padres. Dr.Hoenecke asked that I respond to your excellent question.
You are correct about the tendinopathy concerns and black box warning with fluoroquinolones. Tendon ruptures (particularly achilles tendon) and more commonly tendinitis have been reported with essentially all fluoroquinolones. The largest prospective study to date was out of the Netherlands on 46,000 patients. 704 cases of achilles tendinitis were reported along with 38 cases of frank achilles tendon rupture. This yielded a relative risk of only 1.9% for tendon symptoms of any type in fluoroquinolone users. It was found that within users, rates were highest in the population over 60 years of age and in cases where corticosteroid medications were also used.
In another study from the UK, it was found that the median duration to onset of symptoms after starting a course of fluoroquinolone was 8 days, and there was the suggestion that repeated courses further increased risk.
Your question about duration of symptoms is difficult to answer, but in my experience it is rare to have symptoms endure beyond 4 to 6 weeks, but as with any tendinitis it is to some extent a function of the person's physical activity ie.repetitive stimulation of the involved tendon will prolong the course.
Our approach has been to not use fluoroquinolones if at all possible in the ballplayers. Because of the unique antimicrobial properties of this class, we sometimes have to "bite the bullet" and use Cipro or Levaquin in an athlete, but always with a full discussion of this potential side effect.
Hope that helps.
Harry R. Albers, M.D.

February 11, 2011 at 7:46 a.m. ( | suggest removal )